Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 105, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 23, 2012, 6:04 PM CDT for Washington Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2012, 6:04 PM CDT (23:04 UTC)
- Expired
- May 23, 2012, 6:30 PM CDT
- In force
- 26 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Washington Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
262
WUUS54 KLIX 232304
SVRLIX
LAC117-232330-
/O.NEW.KLIX.SV.W.0105.120523T2304Z-120523T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
604 PM CDT WED MAY 23 2012
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF BOGALUSA...
* UNTIL 630 PM CDT
* AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BOGALUSA...AND MOVING EAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VARNADO
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3080 8981 3078 8983 3075 8982 3072 8983
3072 9000 3090 9000 3093 8978
TIME...MOT...LOC 2304Z 268DEG 14KT 3081 8992
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:03 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 23, 4:03 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
403 PM CDT WED MAY 23 2012
.SYNOPSIS...
LATEST SURFACE ANALYSIS SHOWED A 1014MB HIGH OVER THE CENTRAL
GULF OF MEXICO...A DISSOLVING FRONTAL BOUNDARY FROM SHREVEPORT TO
HATTIESBURG TO DOTHAN ALABAMA. WATER VAPOR IMAGERY SHOWED A SMALL
CYCLONIC CIRCULATION OVER SOUTHWEST LOUISIANA COASTAL WATERS.
PRECIPITABLE WATER VALUES WERE 1.2 INCHES AT SLIDELL AND 1.5 AT
LAKE CHARLES THIS MORNING AND DRY AIR RETREATING NORTHEAST. SOUTHWEST
FLOW AT 7H AND CURRENT STORM MOTION ALBEIT LIGHT COMBINING WITH
THE SOUTH FLOW HAVE INCREASED LOW LEVEL HELICITY THIS AFTERNOON.
&&
.DISCUSSION...
WITH THE RIDGE OF HIGH PRESSURE DEVELOPING OVER THE GULF AND
DEEPENING LOW OVER THE PLAINS...A LIGHT SOUTHWEST FLOW WILL
PERSIST OVER THE AREA TONIGHT. HIGH PRESSURE WILL SHIFT NORTHEAST
AS THE LOW MOVES ACROSS THE MID MISSISSIPPI VALLEY THURSDAY. THESE
FEATURES WILL ALLOW WINDS TO BECOME MORE SOUTHERLY LATE TONIGHT
INTO THURSDAY AND SOUTHEASTERLY FRIDAY. ALOFT...UPPER LEVEL
DISTURBANCE OVER THE NORTHERN PLAINS WILL LIFT TO THE GREAT LAKES
WITH ANOTHER DEEPER SYSTEM DIVING SOUTHEAST ACROSS THE GREAT BASIN
LATE THURSDAY INTO FRIDAY. THIS WILL ALLOW WEAK SOUTHWEST FLOW
ALOFT TO GIVE WAY TO AN AMPLIFYING RIDGE OVER THE MISSISSIPPI
VALLEY FRIDAY. 5H TEMPS NEAR -10C WILL INCREASE TO -7 TO -6C BY
FRIDAY...CAPPING CONVECTION POSSIBLY THURSDAY AND DEFINITELY
FRIDAY AND SATURDAY. LARGE ANTICYCLONIC CIRCULATION WILL DEVELOP OVER
THE MID SOUTH TO THE TENNESSEE VALLEY SATURDAY THROUGH MONDAY.
EAST FLOW OF THE SOUTH SIDE OF THE CIRCULATION WILL BRING IN
MOISTURE ACROSS THE AREA AS EARLY AS SUNDAY AFTERNOON AND
CONTINUING THROUGH EARLY NEXT WEEK. WILL CONTINUE SLIGHT RAIN
CHANCES THROUGH LATE SUNDAY THROUGH NEXT WEEK...ALBEIT SLIGHT FOR
NOW.
&&
.AVIATION...
SATELLITE SHOWS MOSTLY SCATTERED CUMULUS BETWEEN 4000 TO 5000
FEET OVER THE AREA. ISOLATED VICINITY THUNDERSTORMS ARE POSSIBLE
THROUGH LATE AFTERNOON BUT POPS ARE STILL TOO LOW TO HAVE A TEMPO
OR PROB GROUP. VISIBILITIES COULD DROP AGAIN OVERNIGHT MAINLY OVER
LAKEFRONT FROM HAZY CONDITIONS. VFR IS EXPECTED TO DOMINATE THE
PERIOD.
&&
.MARINE...
WEAK RIDGE CENTERED OVER NORTHEASTERN GULF KEEPING LIGHT WEST TO
SOUTHWEST WINDS IN PLACE. FRONT HAVE MOVED WELL NORTH OF THE COAST
THIS AFTERNOON. WITH DEEPENING SURFACE LOW OVER THE PLAINS AND
HIGH SHIFTING NORTHEAST OVER THE MID ATLANTIC STATE...WIND FLOW
WILL REMAIN SOUTHERLY TONIGHT THROUGH FRIDAY THEN MORE SOUTHEAST
TO EAST OVER THE WEEKEND. A TIGHTENING PRESSURE GRADIENT WILL
RESULT IN WINDS INCREASING 10 TO 15 KNOTS WITH SEAS IN 3 TO 4 FOOT
RANGE THIS WEEKEND.
&&
DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING WEATHER IN SUPPORT OF CLEANUP AFTER CHEMICAL
FIRE IN WEST BATON ROUGE PARISH.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 65 89 67 92 / 10 0 0 0
BTR 68 91 71 92 / 10 10 0 0
ASD 67 89 67 90 / 10 10 0 0
MSY 72 89 71 91 / 10 10 0 0
GPT 70 86 70 89 / 10 10 0 0
PQL 66 88 65 90 / 10 10 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, May 23, 11:38 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1138 AM CDT WED MAY 23 2012 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-241200- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1138 AM CDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FRONTAL BOUNDARY ACROSS THE AREA WILL RETREAT NORTH AS A WARM FRONT THIS AFTERNOON. ADDED MOISTURE AND SURFACE HEATING WILL YIELD ISOLATED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. A FEW OF THE THUNDERSTORMS MAY BECOME STRONG AND PRODUCE FREQUENT LIGHTNING...STRONG WIND GUSTS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 23, 1:59 PM CDT, 4 hours 5 minutes before
LAZ060-232000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 159 PM CDT WED MAY 23 2012 ...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. CHARLES PARISH... AT 157 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HAHNVILLE...OR ABOUT 5 MILES NORTHWEST OF DES ALLEMANDS...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DES ALLEMANDS...BOUTTE...HAHNVILLE...NORCO...NEW SARPY AND DESTREHAN THE PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING AND HEAVY RAIN. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, May 23, 2:16 PM CDT, 3 hours 48 minutes before
LAZ049-057-058-232015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 216 PM CDT WED MAY 23 2012 ...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. JAMES PARISH... ASCENSION PARISH...ST. JOHN THE BAPTIST PARISH... AT 211 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF GONZALES...OR ABOUT 4 MILES NORTHWEST OF LUTCHER...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LUTCHER... GRAMERCY...GARYVILLE...RESERVE AND LAPLACE THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, May 23, 2:55 PM CDT, 3 hours 9 minutes before
LAZ061-062-064-232100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 255 PM CDT WED MAY 23 2012 ...STRONG THUNDERSTORM MOVING EAST AFFECTING UPPER JEFFERSON PARISH...ORLEANS PARISH...UPPER ST. BERNARD PARISH... AT 252 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM ABOUT 2 MILES NORTHWEST OF NEW ORLEANS...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LAKEFRONT AIRPORT AND EAST NEW ORLEANS THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Local storm report, May 23, 3:18 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
318 PM CDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FUNNEL CLOUD 3 N METAIRIE 30.04N 90.18W
05/23/2012 GMZ530 LA TRAINED SPOTTER
SKYWARN SPOTTER OBSERVED A FUNNEL CLOUD OVER LAKE
PONTCHARTRAIN NORTH OF METARIE.
&&
JSLocal storm report, May 23, 3:57 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
357 PM CDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND DMG 1 WNW CHALMETTE 29.95N 89.98W
05/23/2012 ST. BERNARD LA EMERGENCY MNGR
SEVEN TO EIGHT HOUSES HAD MINOR DAMAGE IN COMMUNITY OF
ARABI IN SAINT BERNARD PARISH. CARPORT DESTROYED. TIME
BASED ON RADAR
&&
FRSpecial weather statement, May 23, 5:22 PM CDT, 42 minutes before
LAZ048-050-232300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 522 PM CDT WED MAY 23 2012 ...STRONG THUNDERSTORM MOVING EAST AFFECTING EAST BATON ROUGE PARISH...LIVINGSTON PARISH... AT 520 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR DENHAM SPRINGS...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DENHAM SPRINGS AND WATSON THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO DIME SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:51 AM CDT | Special Marine Warning | LIX | 54 min | |
| May 23, 3:05 PM CDT | Special Marine Warning | LIX | 25 min | |
| May 23, 3:26 PM CDT | Special Marine Warning | LIX | 34 min | |
| May 23, 3:40 PM CDT | Special Marine Warning | LIX | 35 min | |
| May 23, 5:40 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, Livingston | 30 min |
| May 23, 5:46 PM CDT | Flash Flood Warning | LIX | East Baton Rouge, Livingston | 57 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.